Pennsylvania, 2017Lake-Effect Snow in Pennsylvania, December 12 to 13, 2017
December 12 to 13, 2017 · NWS CTP · 1 event in 1 county or zone
Cold northwesterly flow with an arctic intrusion brought the first significant lake-effect snow of the season to Warren County in northwestern Pennsylvania, with 8 to 16 inches of new snowfall across northern and western Warren County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold northwesterly flow with an arctic intrusion brought the first significant lake-effect snow of the season to Warren County in northwestern Pennsylvania, with 8 to 16 inches of new snowfall across northern and western Warren County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Dec 12, 6:34 AM EST, 26 minutes earlier.
Area forecast discussion, Dec 12, 6:34 AM EST, 26 minutes before
Area Forecast Discussion
National Weather Service State College PA
634 AM EST Tue Dec 12 2017
.SYNOPSIS...
An alberta clipper will track over northwestern PA early today
with a trailing arctic cold front sweeping through the area
during the mid to late morning afternoon. A deep upper level
trough will remain over the eastern conus through the rest of
this week with another weak clipper likely affecting the area
Thursday. The upper trough will likely lift out by next weekend.
A low pressure system lifting northeast from the Great Plains
will bring a southwest flow of milder air for the weekend.
&&
.NEAR TERM /UNTIL NOON TODAY/...
A compact, but quite potent mid/upr level vort max moving ENE
across the WRN Mtns attm will bring a brief period of rain/snow
showers as mean 925-850mb temps are near to slightly above
freezing across the southern tier with sfc temps in the mid-upr
30s. Near and to the north of the RT 22 corridor in Scent PA
boundary layer wet bulb temps are a few deg C below freezing,
which will support a few periods of primarily snow showers
through 14Z.
Short range, high res RAP and HRRR consensus brings a batch of
warm advection snowfall to the NRN mtns during the mid morning
hours with a coating to the lower terrain, and 1 to 3 inches
across the Mtns north of a KDUJ to KIPT line.
The mid level shear axis will be across the Susq Valley and
points east between 12-14Z...accompanied by a band or two of
light rain and snow showers.
QPF and snowfall amounts near and to the SE of the I-99/Route
220 corridor look to be light with a few to svrl hundredths of
an inch of LEQ at most and perhaps a ground coating of snow
(mainly across the higher terrain near and to the north of I-80,
which will be along of just to the north of the track of the
aforementioned compact mid/upr level short wave.
The main impacts from this system will come as the cold front
ushers in the coldest air of the season into PA later today,
after the arctic FROPA later this morning.
Temps peak between 35 and 40 deg F late this morning/early this
afternoon across the SE half of the CWA, while highs today
across the western mtns (in the low-mid 30s) will occur within
the next few hours, followed by falling steadily through the 20s
and into the mid teens around dusk. West to northwest winds will
pick up drastically in the wake of the shortwave and closely
trailing arctic front, with gusts of 35 to 45 mph likely across
the western mtns beginning late this morning, then developing
across the central and eastern parts of the CWA this afternoon.
Lake Effect Snow Warning is in effect for Warren County
beginning at 12Z today, while a Winter Weather Advisory
extends south from McKean County through the Laurel Highlands in
Cambria and Somerset County.
&&
.SHORT TERM /NOON TODAY THROUGH 6 PM WEDNESDAY/...
The coldest air of the season is forecast to arrive behind
trailing arctic cold front this afternoon and tonight with more
lake effect snow lasting through midweek. Northwest Warren
County should get into some of the more robust lake effect
banding later Today and continuing into Wednesday. Lake Effect
Snow Warning in effect for this, per collaboration with BGM, for
widespread 10 to 15 inches, with local amounts up to 18 inches
over extreme northwest Warren County.
Model blended qpf supports a long duration advisory over
Elk/Mckean counties, as well as Clearfield/Cambria/Somerset
Counties where 4 to 8 inches are expected from 12z Tuesday
through 18z Wednesday.
Still some concern about snow squalls accompanying cold front
passage between 12Z-18Z today with the best values of the snow
squall parameter noted across the Lower Susq Valley for an hour
or two this afternoon. However, boundary layer temps appear
borderline for signif impacts from snow showers/squalls and
surface temps are likely to be between 35 and 40F during the
time of the best dynamics for squalls.
Gusty northwest winds and snow showers will be the main issue
Tonight into Wed. Warnings and advisories in effect until 18Z
Wed.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Models show another system for Thursday. This system looks weak
and EC a little further south, as been the case. Thus just have
very light amts in. Maybe more of an impact for the far
southeast, than system for Tue into Wed.
After this the pattern supports a deep low tracking northeast
from the Great Plains for the weekend, which will result in
milder conditions. As been the case, the Gulf of Mexico is not
really open, so looking at a mainly dry weekend.
Complex pattern for Monday, perhaps a little light snow, but
nothing major.
Minor changes to the extended package.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
A compact yet potent mid level shortwave sliding across the CWA
early this morning (dragging a weak occluded front along with
it) will bring brief reductions in snow showers before it moves
off to the NE by 13z.
Then attention turns to an arctic cold front sweeping through
the area during the mid to late morning afternoon. Between now
and then, generally IFR reductions will persist across the NW
mountains in snow showers. with reductions arriving at
JST by 13z and AOO/UNV/IPT by 15z. The western sections will
remain IFR for much of the day as upslope westerly flow
increases and snow showers become more widespread, with MVFR
spilling into the central mountains with lighter snow showers
likely. Winds also increase with FROPA with gusts to 30-40 mph
becoming more common by midday over the west, and 25-35 mph
gusts for this afternoon over the east. There remains some
concern for localized snow squalls accompanying cold front
passage over NW half of CWA.
Reductions continue tonight into Wed across NW half, with mainly
IFR at BFD and MVFR at JST. Winds remain very gusty as well.
Outlook...
Wed...Snow showers with IFR NW Mtns. Sct snow showers with MVFR
NW half. Otherwise VFR.
Wed night...Alberta Clipper could bring light snow and more
widespread reductions.
Thu-Fri...Sct snow showers NW. Reductions west.
Sat...Mainly VFR. Perhaps a snow shower north.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 1 PM EST Wednesday for PAZ005-
010-017-024-033.
Lake Effect Snow Warning until 1 PM EST Wednesday for PAZ004.
&&
SYNOPSIS...Lambert
NEAR TERM...Dangelo/Lambert
SHORT TERM...Lambert
LONG TERM...Martin
AVIATION...RXR
Hazardous weather outlook, Dec 12, 5:38 AM EST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
538 AM EST Tue Dec 12 2017
PAZ004-131045-
Warren-
538 AM EST Tue Dec 12 2017
...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 1 PM EST WEDNESDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Lake Effect Snow Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Lake Effect Snow Warning.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ005-010-131045-
McKean-Elk-
538 AM EST Tue Dec 12 2017
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST WEDNESDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ017-024-033-131045-
Clearfield-Cambria-Somerset-
538 AM EST Tue Dec 12 2017
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST WEDNESDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ006-011-012-018-037-041-042-131045-
Potter-Cameron-Northern Clinton-Northern Centre-Tioga-
Northern Lycoming-Sullivan-
538 AM EST Tue Dec 12 2017
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
Snow showers will bring an inch or two of snow accumulation to
many locations. West to northwest winds will increase to 15 to 25 mph
with frequent gusts of 35 to 40 mph this afternoon into tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Additional snow showers and gusty winds will occur tonight and
Wednesday with light accumulations. Winds will lighten up and a
few periods of steadier light snow will occur Wednesday night into
Thursday with another 1 to 2 inches likely.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ019-025>028-034>036-045-046-049>053-056>059-063>066-131045-
Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-
Franklin-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
538 AM EST Tue Dec 12 2017
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
Scattered snow showers will occur today and tonight with the chance
for a few briefly heavier squalls. West to northwest winds will
increase to 15 to 25 mph with frequent gusts of 35 to 40 mph this
afternoon into tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Additional scattered snow showers and gusty winds will occur tonight
and Wednesday with light accumulations in some locations. Winds will
lighten up and a few periods of steadier light snow will occur
Wednesday night into Thursday with a coating to one inch of snow
likely.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
Lake-Effect Snow, Warren
- When
- December 12, 7:00 AM EST to December 13, 1:00 PM EST
- Where
- Warren forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.815, -79.274 (the zone’s center; the record gives no point)
Lake-effect snow produced 8 to 16 inches of snowfall across northern and western Warren County.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow and Winter Weather in Indiana, December 12, 20171 death · 8 events
- Winter Storm and Winter Weather in Vermont, December 12 to 13, 2017$180,000 · 16 events
- Winter Weather in West Virginia, December 12, 2017$100,000 · 1 event
- Winter Storm and Winter Weather in New York, December 12 to 13, 2017$65,000 · 9 events
- Heavy Snow and Winter Weather in New York, December 12 to 13, 201711 events
- High Wind in South Dakota, December 12 to 13, 201756 kt wind · 10 events
- Winter Weather in Ohio, December 12 to 13, 20176 events
- Winter Storm and Heavy Snow in Maine, December 12 to 13, 20175 events
- Winter Storm and Winter Weather in Massachusetts, December 12, 20174 events
- Cold in West Virginia, December 12 to 13, 20174 events
- Cold in Virginia, December 12 to 13, 20174 events
- Heavy Snow in New York, December 12 to 13, 20173 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727453.